Nevada, 2008

High Wind in Nevada, June 10, 2008

June 10, 2008 · NWS VEF · 8 events in 2 counties and zones

bringing several instances of high winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A late-season low pressure system moving through the Pacific Northwest pushed a cold front through the southern Great Basin and into the Mojave Desert...bringing several instances of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT TUE JUN 10 2008

.SYNOPSIS...WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY EVENING
AND INTO WEDNESDAY MORNING AS A COLD FRONT MOVES THROUGH THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT. THE FRONT WILL BRING A 12 TO
15 DEGREE TEMPERATURE DROP FOR WEDNESDAY. THE REST OF THE WEEK WILL
SEE A WARM UP AS HIGH PRESSURE BUILDS INTO THE AREA.
&&

.SHORT TERM...FRONT IS BEARING DOWN ON TONOPAH AS OF THIS WRITING.
GRADIENTS ARE STARTING TO TIGHTENING AND A FEW SITES AROUND THE AREA
ARE STARTING TO GET ADVISORY LEVEL WIND GUSTS. WILL KEEP THE
WARNINGS AND WIND ADVISORIES GOING AS IS FOR NOW...HOWEVER
MODIFICATIONS MAY BE NEEDED IN ENDING TIMES AND MAYBE SOME UPGRADES
CAN BE CALLED FOR. ONE CONCERN WILL BE THE POTENTIAL FOR WARNING
LEVEL WINDS LATE THIS EVENING IN CLARK COUNTY AS FRONT PASSES AND
THE PRESSURE GRADIENT WILL BE QUITE TIGHT THEN.

WINDS WILL CONTINUE STRONG BEHIND THE FRONT FROM THE NORTH THROUGH
THE EARLY MORNING HOURS. ADVISORIES MAY NEED TO BE EXTENDED BEYOND
13Z WEDNESDAY IN OUR SOUTHERN ZONES OR MAYBE A LAKE WIND ADVISORY
WILL BE NEEDED FOR THE RIVER/LAKE ZONES.

STAYED CLOSE TO PREVIOUS TEMPERATURE FORECAST WITCH CALLS FOR
CONSIDERABLE COOLING WEDNESDAY OF 10 TO 15 DEGREES FROM TODAYS
HIGHS. THURSDAY AND INTO FRIDAY WILL SEE NORTHWEST FLOW START TO
TRANSITION TO LIGHTER FLOW UNDER A BUILDING RIDGE THAT THIS WEEKEND
BRING OUR LOWER ELEVATIONS BACK ABOVE 100 DEGREE TEMPERATURES.

LONG TERM...FAIRLY QUIET EXTENDED PERIOD AS HIGH PRESSURE IS
FORECAST TO BUILD IN FROM THE SOUTH. TEMPERATURES ARE EXPECTED TO
CLIMB RAPIDLY THIS WEEKEND WITH READINGS 6 TO 10 DEGREES ABOVE
NORMAL. ONE THING TO LOOK FOR IS MID LEVEL MOISTURE BEING DRAWN
NORTHWARD AROUND THE HIGH ON SATURDAY AND SUNDAY AND REACHING OUR
WESTERN AND SOUTHERN ZONES. RIGHT NOW IT ONLY LOOKS LIKE A SLIGHT
INCREASE IN AFTERNOON CLOUD COVER. RIDGE BECOMES SUPPRESSED IN
RESPONSE TO AN UPPER LEVEL LOW DROPPING SOUTH INTO THE PACIFIC
NORTHWEST. BOTH THE GFS AND ECMWF ARE IN DECENT AGREEMENT WITH THIS
FEATURE AND IT LOOKS LIKE THE POTENTIAL OF ANOTHER WIND EVENT EARLY
NEXT WEEK. CONDITIONS ARE EXPECTED TO REMAIN DRY THROUGH THE PERIOD
WITH ABOVE NORMAL TEMPERATURES.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 15-25 MPH ARE EXPECTED TO
GRADUALLY INCREASE LATE THIS AFTERNOON AHEAD OF A COLD FRONT
CURRENTLY MOVING THROUGH CENTRAL NEVADA. WINDS AHEAD OF THE FRONT
ARE FORECAST TO INCREASE INTO THE 20-30 MPH RANGE WITH GUSTS
APPROACHING 40 MPH. LATEST MODELS STILL SHOW THE FRONT TO MOVE
THROUGH THE LAS VEGAS VALLEY BETWEEN 8-10 PM WITH NORTHERLY WINDS
BEHIND THE FRONT 20-30 MPH WITH GUSTS AROUND 40 MPH. WINDS WILL
GRADUALLY DECREASE AFTER MIDNIGHT TO AROUND 15-25 MPH. VERY LITTLE
MOISTURE IS ASSOCIATED WITH THE FRONT AND SKIES WILL REMAIN MOSTLY
CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS CURRENTLY MOVING THROUGH CENTRAL NEVADA
AND IS EXPECTED TO PUSH THROUGH THE REGION BY MIDNIGHT TONIGHT.
SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE IN THE 20-30 MPH WITH
GUSTS APPROACHING 40 MPH. BEHIND THE FRONT...NORTHWEST TO NORTH
WINDS 20-30 MPH WITH GUSTS AROUND 40 MPH WILL OCCUR. THE STRONGEST
WINDS ARE EXPECTED TO BE OVER WESTERN SAN BERNARDINO AND ACROSS
CENTRAL NEVADA WHERE WINDS WILL REACH 25-35 MPH WITH GUSTS AROUND 55
MPH. WINDS WILL GRADUALLY DIMINISH OVERNIGHT AND INTO WEDNESDAY.
VERY LITTLE MOISTURE IS ASSOCIATED WITH THE FRONT AND SKIES WILL
REMAIN MOSTLY CLEAR.
&&
.FIRE WEATHER...STRENGTHENING WINDS AHEAD OF A APPROACHING COLD
FRONT WILL BRING WINDY CONDITIONS OR STRONGER ACROSS THE AREA THIS
AFTERNOON AND EVENING. RELATIVE HUMIDITIES ARE ALREADY VERY LOW AND
FUELS...WITH THE EXCEPTION OF THE SOUTHER NEVADA MOUNTAINS...ARE
VERY DRY. A RED FLAG WARNING WILL REMAIN IN EFFECT FOR MOST AREAS
UNTIL 9 PM.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 6 AM PDT WEDNESDAY FOR NVZ016>022.
     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ460>462-465-
     466.
     HIGH WIND WARNING UNTIL 6 AM PDT WEDNESDAY FOR NVZ014.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ015.
AZ...WIND ADVISORY UNTIL 6 AM MST WEDNESDAY FOR AZZ036.
     RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ001-003.
CA...WIND ADVISORY UNTIL 6 AM PDT WEDNESDAY FOR CAZ519-520-522-
     524>526.
     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ228.
     HIGH WIND WARNING UNTIL 6 AM PDT WEDNESDAY FOR CAZ523.
&&

JACQUES/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 10, 4:58 AM PST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
558 AM PDT TUE JUN 10 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
558 AM PDT TUE JUN 10 2008 /558 AM MST TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT CURRENTLY OVER CENTRAL OREGON WILL MOVE INTO
CENTRAL NEVADA BY LATE THIS AFTERNOON. STRONG AND GUSTY SOUTHWEST
WINDS WILL DEVELOP ACROSS THE MOJAVE DESERT THIS AFTERNOON. AS THE
COLD FRONT SURGES SOUTH THROUGH SOUTHERN NEVADA THIS EVENING GUSTY
NORTH WINDS WILL DEVELOP ACROSS SOUTH CENTRAL NEVADA AND WORK
SOUTH INTO THE MOJAVE DESERT OVERNIGHT. PLEASE REFER TO THE LATEST
WEATHER STATEMENT /RNONPWVEF/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BE BELOW NORMAL WEDNESDAY AND THURSDAY.
TEMPERATURES WILL WARM TO ABOVE NORMAL OVER THE WEEKEND UNDER AN
AREA OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

PIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
June 10, 7:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 17 miles ESE of Beatty.

High Wind, Esmeralda/Central Nye

When
June 10, 8:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 34 miles ENE of Beatty.

High Wind, Esmeralda/Central Nye

When
June 10, 8:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 34 miles E of Beatty.

High Wind, Esmeralda/Central Nye

When
June 10, 8:30 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 33 miles E of Beatty.

High Wind, Esmeralda/Central Nye

When
June 10, 9:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 31 miles ENE of Beatty.

High Wind, Esmeralda/Central Nye

When
June 10, 9:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 37 miles E of Beatty.

High Wind, Western Clark/Southern Nye

When
June 10, 9:15 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 15 miles NNE of Amargosa Valley.

High Wind, Western Clark/Southern Nye

When
June 10, 9:15 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 9 miles NW of Mercury.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94178, 94183, 94187, 94196, 94198, 94200, 94203, 94204.